It’s a fairly common scenario — an infant or young child develops an ear infection or strep throat. Their paediatrician prescribes a penicillin antibiotic. The child later develops a symptom — a rash, an upset stomach or a headache — and a doctor declares them “allergic to penicillin.” From then on, that child will only be prescribed less effective (and more expensive) antibiotic alternatives. But many of these so-diagnosed children aren’t actually allergic.
Dr. Kate Cronan, a paediatrician and emergency medicine physician at Nemours Children’s Health in Delaware, says the frequency with which she encounters patients with a penicillin allergy label is staggering.
“Over the years, I got wiser and I’d say, ‘Oh, what happened when they got the diagnosis?” Cronan says. “And an amazing amount of times [they’d] say, ‘Well, the mother’s father is allergic, or a sibling is allergic.’”
But according to the American Academy of Allergy, Asthma and Immunology (AAAAI), there is no predictable pattern of inheritance of penicillin allergy, which means there is no reason for biological family members of an allergic person to also avoid penicillin. And that’s not all.
“Even if they had a reaction themself, they should still not think with 100 per cent certainty that it’s due to penicillin,” Cronan says. “If they had strep [throat] and broke out in a rash the next day, it’s possible [the rash was] from the illness, not the penicillin.”
The American Academy of Pediatrics (AAP) agrees, reporting in 2018 that the over-labelling of an antibiotic allergy in kids “represents a huge burden in society,” both in terms of cost and health risks:
We now understand that most of the cutaneous symptoms that are interpreted as drug allergy are likely viral induced or due to a drug–virus interaction, and they usually do not represent a long-lasting, drug-specific, adaptive immune response to the antibiotic that a child received. Because most antibiotic allergy labels acquired in childhood are carried into adulthood, the over-labelling of antibiotic allergy is a liability that leads to unnecessary long-term health care risks, costs, and antibiotic resistance.
In 2017, the AAP published a study in which 100 children considered “low risk” for penicillin allergy based on the symptoms that led to the initial label (as reported by their parents) were tested for the allergy. Every single child tested negative.
It’s important to note that true penicillin allergies, although rare, do exist. But those reactions are generally more severe and happen soon after the dose is administered — within minutes to a few hours. And parents should definitely still consult their child’s paediatrician about any concerning symptoms they experience while taking a medication. But further investigation may prove they’re not actually at risk.
So what should parents of a child with an existing penicillin allergy diagnosis do? Ask their child’s paediatrician for in-office testing or for a referral to a pediatric allergist for testing.
“Most pediatric allergy doctors are becoming very much in favour of testing,” Cronan says. “Because there’s going to be a time, possibly, when you need a penicillin or a penicillin equivalent and you won’t be able to get it.”
Science journalist Teresa Carr describes the testing process for the New York Times:
It can involve a lot of waiting to see if anything happens, so bring a quiet activity to pass the time. Most kids undergo an “oral challenge” where they are given a small amount of the drug, then if there’s no reaction, the rest of the dose. If nothing happens after an hour or so, you’re good to go.
If your child has a history of severe symptoms such as swelling, or shortness of breath or a rapid onset of hives, you will need to consult with an allergy specialist for a skin test.
All of this applies to adults with an allergy diagnosis, too. If you’ve carried the “allergic” label all your life but suspect it may not be a true concern, consult with your doctor about getting yourself tested.